Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Sex Basics and Sexual Health » Negative effects of birth control?

 - UBBFriend: Email this page to someone!    
Author Topic: Negative effects of birth control?
Member # 34285

Icon 1 posted      Profile for Smiley64     Send New Private Message       Edit/Delete Post 
I have been on the same birth control pill for over 3 years, but recently I've noticed a significant change in both libido and vaginal dryness. I know these are both common side effects, but I just thought it was strange that they appeared all of a sudden with no other changes that I can think of. The drastically lowered libido and (I'm assuming) related lack of lubrication is really starting to bother me and take a toll on my relationship with my fiancé. Up until this point we always had a very healthy and active sex life, but now it's suffering to say the least. It's not that I'm not attracted to him, because I definitely am, I am just never in the mood. Even when we try to, the vaginal dryness really gets in the way. We have tried lube, and are sometimes almost forced to use it, and it helps, but I really prefer not to. As silly as it may sound, I feel like I have failed in some way, almost how a guy would feel if he couldn't achieve an erection or something along those lines. I know that's not true, but that's just how it feels. I was just wondering if there is anything I can do, apart from discontinuing the use of my birth control pill. We have talked about that, but we don't want children for a few more years, and often prefer to go without a condom. The only other option that I can think of is trying a new brand, type or dosage, but I'd rather not do that because the current pill that I am taking has worked really well for me otherwise. I was just hoping to get some incite and maybe some other suggests inks or options.

Posts: 169 | From: usa | Registered: Jun 2007  |  IP: Logged | Report this post to a Moderator
Scarleteen Volunteer
Member # 25425

Icon 1 posted      Profile for September     Send New Private Message       Edit/Delete Post 
While it is possible that this dip in libido is related to your pill, that is not necessarily so. Sex drives tend to wax and wane over our lifetime - sometimes we are more into it, sometimes less. And unfortunately, there is not always a reason or something that you can fix or change to bring it back. Sometimes, we just have to wait it out.

That said, there are some things that can cause or contribute to a lower libido: stress, problems within a relationship, illness, some antidepressants. Does any of that ring a bell for you?

In the meantime, I would suggest that you stop pressuring yourself into having sex that you are not interested in. That won't bring your libido back, and pressuring oneself to have sex is never a good idea.

You can certainly talk to your gynecologist about switching to a different pill or trying a non-hormonal method of birth control. But since, again, the pill is not necessarily the cause, there is no way to predict in advance whether this will have an effect.

Does that help? Do you have any other questions?

Scarleteen Volunteer

"The question is not who will let me, but who is going to stop me." -Ayn Rand

Posts: 9192 | From: Cologne, Germany | Registered: Sep 2005  |  IP: Logged | Report this post to a Moderator

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:

Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3